Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 353, NWS Nashville, TN

August 3, 2011Cannon County, Rutherford County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 3, 2011, 8:10 PM CDT for Cannon County, Rutherford County, Tennessee. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2011, 8:10 PM CDT (01:10 UTC)
Expired
Aug 3, 2011, 8:45 PM CDT
In force
35 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Cannon County, TN, Rutherford County, TN

The radar

The Nashville radar (KOHX), 49 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.2 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5553 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5553 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1715 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

262 
WUUS54 KOHX 040110
SVROHX
TNC015-149-040145-
/O.NEW.KOHX.SV.W.0353.110804T0110Z-110804T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
810 PM CDT WED AUG 3 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN RUTHERFORD COUNTY IN MIDDLE TENNESSEE...
  WESTERN CANNON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 845 PM CDT

* AT 806 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE SEVERE STORMS
  EXTENDED FROM WOODBURY TO WALTERHILL...AND WERE MOVING SOUTHEAST AT
  15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WOODBURY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN WILL ALSO OCCUR WITH THIS LINE OF SEVERE
THUNDERSTORMS...WHICH COULD FLOOD LOW LYING AREAS QUICKLY AND COVER
ROADS WITH WATER. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD.

&&

LAT...LON 3600 8634 3597 8630 3597 8625 3596 8625
      3597 8621 3594 8606 3567 8598 3571 8622
      3570 8623 3572 8636 3602 8646
TIME...MOT...LOC 0110Z 320DEG 11KT 3575 8622 3595 8636

$$

FORECASTER: ROSE
1 follow-up statement
828 
WWUS54 KOHX 040131
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
831 PM CDT WED AUG 3 2011

TNC015-149-040145-
/O.CON.KOHX.SV.W.0353.000000T0000Z-110804T0145Z/
RUTHERFORD TN-CANNON TN-
831 PM CDT WED AUG 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN CANNON
AND EASTERN RUTHERFORD COUNTIES UNTIL 845 PM CDT...

AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST OF WOODBURY TO
5 MILES SOUTHEAST OF WALTERHILL...MOVING SOUTHEAST AT 15 MPH.

SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF EASTERN
RUTHERFORD AND WESTERN CANNON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3600 8634 3597 8630 3597 8625 3596 8625
      3597 8621 3594 8606 3567 8598 3571 8622
      3570 8623 3572 8636 3602 8646
TIME...MOT...LOC 0131Z 320DEG 11KT 3570 8617 3590 8631

$$

ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 6:23 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 3, 6:23 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
623 PM CDT WED AUG 3 2011

.UPDATE...ADDED AVIATION SECTION.

&&

.AVIATION...BNA/CSV...SFC BOUNDARY EXPECTED TO PUSH SOUTHWARD
ACROSS MIDDLE TENNESSEE TONIGHT, BRINGING SCATTERED CONVECTION
LATER THIS EVENING AND POSSIBLY LASTING INTO THE EARLY MORNING.
AFTERWARDS, LOOK FOR A NORTH WIND AND A MORE STABLE ENVIRONMENT,
WITH VFR CONDITIONS FORECAST FOR TOMORROW.

&&

.PREV DISCUSSION... /ISSUED 324 PM CDT WED AUG 3 2011/

DISCUSSION...THE PRESSURE COOKER LID HAS REMAINED INTACT SO FAR
THIS AFTERNOON...SENDING TEMPS OVER 100 FOR THE WEST HALF OF THE
MID STATE. JUICY DEW POINTS HAVE PUSHED HEAT INDEX VALUES OVER 110
IN SOME AREAS. SKIES HAVE REMAINED TOTALLY SUNNY...EXCEPT FOR SOME
CONVECTIVE DEBRIS CLOUDS OVER OUR NORTHEAST COUNTIES.

THE HEAT IS THE BIG STORY...AND AN EXCESSIVE HEAT WARNING WILL
REMAIN IN PLACE OVER OUR WESTERN COUNTIES UNTIL 7 PM. ALSO AT
7 PM...WE WILL SCALE BACK THE REMAINING HEAT ADVISORY TO LINE UP
WITH AREAS EXPECTED TO REACH DANGER LEVEL TOMORROW (105 HEAT
INDEX) AND TO BETTER ALIGN WITH NEIGHBORING OFFICES.

THE NEXT CONCERN WILL BE THUNDERSTORM POTENTIAL. A SURFACE BOUNDARY
WILL MOVE ACROSS THE MID STATE THIS EVENING. IT WOULD SEEM
REASONABLE THAT A FRONT ENCOUNTERING SUCH A HOT AND HUMID AIR MASS
WOULD RESULT IN AT LEAST SOME THUNDERSTORMS...AND ALL THE SHORT
RANGE MODELS WE HAVE VIEWED SHOW RAPID THUNDERSTORMS DEVELOPMENT
OVER THE NEXT FEW HOURS. SO FAR...NOT MUCH HAS DEVELOPED. BUT WE
WILL MAINTAIN OUR 40-50 PERCENT RAIN CHANCES WITH EXPECTATIONS
THAT THE CAP WILL INDEED BE BROKEN. SOME OF THE EXPECTED
THUNDERSTORMS COULD BE BRIEFLY SEVERE WITH DAMAGING DOWNBURST
WINDS POSSIBLE. OTHERWISE...HEAVY DOWNPOURS AND LIGHTNING WILL BE
THE MAIN IMPACTS. WE EXPECT SCT THUNDERSTORMS OVER THE NORTH FROM
5 PM TO 9 PM...AND OVER THE SOUTH FROM 7 PM TO 11 PM.

ON THURSDAY...THE HEAT WILL BACK OFF AS THE FRONT SLIDES TO OUR
SOUTH. A HEAT ADVISORY (MEANING HX VALUES FROM 105-110) WILL COVER
GENERALLY OUR SOUTHERN AND FAR WESTERN COUNTIES. THERE WILL BE A
SLIGHT CHANCE FOR THUNDERSTORMS...MAINLY OVER THE SOUTHWEST.

THE PATTERN THROUGH THE REST OF THE FORECAST PERIOD WILL NOT BE AS
HOT...BUT IT WILL BE WARM AND HUMID...AND MUCH MORE UNSETTLED.
THE RIDGE WILL PULL WEST...ALLOWING A NORTHWEST UPPER FLOW TO
DEVELOP OVER THE TN VALLEY. THIS WILL BRING PERIODIC WEATHER
SYSTEMS...INCLUDING SOME MCS/S OUR WAY. IT IS IMPOSSIBLE TO PIN
DOWN EXACT TIMING OF CONVECTION THAT FAR IN THE FUTURE...SO WE
WILL SPREAD GENERALLY LOW POPS THROUGHOUT THE EXTENDED FORECAST.
SOME PERIODS WILL PROBABLY HAVE NOTHING AND OTHERS WILL HAVE LARGE
CLUSTERS OF STORMS...WE WILL JUST HAVE TO TAKE IT ONE DAY AT A TIME.

13

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TNZ007>011-026>033-
059-062>065-078>080.

HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR TNZ060-061-075-077-095.

EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR TNZ005-
006-022>025-056>058-093-094.

HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR TNZ022-024-056>058-093-
094.

&&

ROSE
Hazardous weather outlook, Aug 3, 5:43 AM CDT, 14 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
543 AM CDT WED AUG 3 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-041030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
543 AM CDT WED AUG 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

HEAT ADVISORY IS IN EFFECT FOR LOCATIONS WEST OF THE CUMBERLAND
PLATEAU THIS AFTERNOON AND TONIGHT. HOT TEMPERATURES AND HUMIDITY
WILL DRIVE AFTERNOON HEAT INDICES INTO THE 105 TO 110 DEGREE RANGE.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. DAMAGING WIND IS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

HEAT ADVISORY IS ALSO IN EFFECT FOR LOCATIONS WEST OF THE
CUMBERLAND PLATEAU THURSDAY. TEMPERATURES AND HUMIDITY WILL
PUSH AFTERNOON HEAT INDICES TO AROUND 105 DEGREES.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

07

In the hours before

Special weather statement, Aug 3, 6:34 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
634 PM CDT WED AUG 3 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-040200-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...
MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...
LIVINGSTON...JAMESTOWN...LOBELVILLE...CENTERVILLE...HOHENWALD...
FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...
WOODBURY...SMITHVILLE...SPARTA...CROSSVILLE...SHELBYVILLE...
TULLAHOMA...MANCHESTER...MCMINNVILLE...ALTAMONT...SPENCER...
WAYNESBORO...LAWRENCEBURG...PULASKI
634 PM CDT WED AUG 3 2011

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS THIS
EVENING...

EXPECT WIDELY SCATTERED THUNDERSTORMS TO CONTINUE DEVELOPING
DURING THE LATE AFTERNOON BEFORE SUNDOWN, AND POTENTIALLY LAST
WELL INTO THE EVENING. GIVEN THE INSTABILITY OF THE AIR MASS AND
AN APPROACHING SURFACE BOUNDARY FROM THE NORTH, SOME OF THESE
STORMS MAY BECOME STRONG, WITH WIND GUSTS OF 4O TO 50 MILES AN
HOUR, TORRENTIAL RAINFALL, AND FREQUENT LIGHTNING.

ROSE
Special weather statement, Aug 3, 7:35 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
735 PM CDT WED AUG 3 2011

TNZ028-062-040145-
WILSON-RUTHERFORD-
INCLUDING THE CITIES OF...LEBANON...MOUNT JULIET...MURFREESBORO
735 PM CDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS OVER
SOUTHERN WILSON AND NORTHERN RUTHERFORD COUNTY...

AT 728 PM, DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS LOCATED AROUND WALTER HILL, LASCASSAS, AND MILTON,
AND EXTENDED NORTHWARD TO JUST ACROSS THE WILSON COUNTY LINE.
THESE STORMS ARE MOVING TOWARD THE SOUTHEAST AROUND 15 MILES AN
HOUR, AND ARE CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 50 MILES AN
HOUR, SMALL HAIL, FREQUENT LIGHTNING, AND TORRENTIAL RAINFALL.
BRIEF, MINOR FLOODING IS POSSIBLE WITH THESE STORMS.

ROSE
Special weather statement, Aug 3, 7:48 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
748 PM CDT WED AUG 3 2011

TNZ031-033-040115-
JACKSON-OVERTON-
748 PM CDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON AND OVERTON COUNTIES...

AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
GAINESBORO TO LIVINGSTON...OR ALONG A LINE EXTENDING FROM GAINESBORO
TO LIVINGSTON...MOVING SOUTHEAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

LAT...LON 3649 8579 3646 8556 3640 8550 3645 8548
      3643 8530 3631 8512 3623 8510 3627 8546
      3630 8547 3630 8550

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:48 PM CDTSpecial Weather StatementOHXOverton27 min
Aug 3, 7:49 PM CDTFlash Flood WarningOHXRutherford, Wilson3 hr
Aug 3, 7:58 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Overton32 min
Aug 3, 8:14 PM CDTSevere Thunderstorm WarningOHXBedford, Rutherford31 min
Aug 3, 8:35 PM CDTSevere Thunderstorm WarningOHXJackson, Overton, Putnam25 min
Aug 3, 9:48 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Rutherford, Williamson27 min
Aug 3, 10:10 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys, Maury, Williamson35 min
Aug 3, 10:12 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall33 min
Aug 3, 10:38 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Wayne37 min
Aug 3, 11:12 PM CDTSevere Thunderstorm WarningOHXGiles, Marshall33 min
Aug 3, 11:38 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence22 min
Aug 4, 5:16 AM CDTSpecial Weather StatementOHXWayne29 min
Aug 4, 5:20 AM CDTSevere Thunderstorm WarningOHXWayne25 min
Aug 4, 5:39 AM CDTSevere Thunderstorm WarningOHXLawrence, Wayne36 min
Aug 4, 6:02 PM CDTSpecial Weather StatementOHXMarshall28 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.